MATHEMATICAL-MODELS OF TRANSMISSION DYNAMICS AND CONTROL OF SCHISTOSOMIASIS

Authors
Citation
Mej. Woolhouse, MATHEMATICAL-MODELS OF TRANSMISSION DYNAMICS AND CONTROL OF SCHISTOSOMIASIS, The American journal of tropical medicine and hygiene, 55(5), 1996, pp. 144-148
Citations number
19
Categorie Soggetti
Public, Environmental & Occupation Heath","Tropical Medicine
ISSN journal
00029637
Volume
55
Issue
5
Year of publication
1996
Supplement
S
Pages
144 - 148
Database
ISI
SICI code
0002-9637(1996)55:5<144:MOTDAC>2.0.ZU;2-1
Abstract
Mathematical models are potentially valuable aids to a quantitative un derstanding of schistosome epidemiology and to the design of control p rograms. A basic theoretical framework is described that is developed to incorporate the impact of acquired immunity, heterogeneous transmis sion rates, and the effects of control measures. Models that assume th at acquired immunity acts to moderate the rate of human infection make predictions consistent with age-intensity data from different human p opulations. Models incorporating heterogeneous water contact behavior can be applied to suitable field data and used to predict the potentia l efficacy of targeted chemotherapy or focal molluscicide application. More complex and detailed models can be used in simulation studies to assist with the design of field trials and in the interpretation of d ata from these trials. These applications of mathematical models sugge st several areas requiring further theoretical development and also in dicate areas in which adequate field data are still lacking.